Tornadoes · United States · Minnesota · 2006
F1 tornado, Mc Intosh, Minnesota, May 7, 2006
This F1 tornado ran 0.5 miles across Polk County on May 7, 2006, touching down at 11:40 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- May 7, 2006
- Touchdown
- 11:40 PM CDT (04:40 UTC)
- Path length
- 0.5 miles (0.8 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Polk County
- Touchdown point
- 47.620, -95.870
- Lift-off point
- 47.620, -95.870
- Record number
- 498
What the Weather Service recorded
The tornado tracked for about one-half mile off the north side of U.S. Highway 2. Several trees were snapped off and a few shingles were torn off a house. Peak winds were estimated at 80 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
8 minutes of warning. NWS FGF issued a tornado warning for this county at 04:32 UTC, 8 minutes before the tornado touched down, in force until 05:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 04:32 UTC | 05:30 UTC | Tornado Warning | FGF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 00:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at May 7, 8:47 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, May 7, 8:47 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 847 PM CDT SUN MAY 7 2006 .UPDATE...LINE OF THUNDERSTORMS PASSING THROUGH CWA HAS BEEN SLOWLY WEAKENING ALL EVENING BUT IS STILL QUITE WIDESPREAD. ANOTHER LINE APPEARS TO BE STRUGGLING TO FORM NEAR THE RED RIVER. UPDATED ZONES/GRIDS FOR HIGHER POPS AND MORE WIDESPREAD SHOWERS/THUNDERSTORMS AT LEAST THROUGH THIS EVENING. AM NOT SURE THAT THUNDER WILL CONTINUE PAST MIDNIGHT SINCE DYNAMICS DRIVING IT ARE RATHER WEAK AND MOISTURE NOT IMPRESSIVE. && .PREV DISCUSSION... (ISSUED 325 PM CDT SUN MAY 7 2006) SHORT...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED IN CENTRAL SASK AND MB WITH A COLD FRONT EXTENDING THROUGH W MB INTO W ND BETWEEN MOT AND DVL TO JUST W OF BIS. KMBX...KBIS AND KMVX RADARS SHOW A LINE OF THUNDERSTORMS HAS DEVELOPED ALONG THE FRONTAL ZONE. WHEN LOOKING AT THE MODELS...MODELS HAVE COME INTO BETTER AGREEMENT ON HOW THE SURFACE AND 500MB LOW PRESSURE SYSTEMS WILL MOVE THROUGH THE REGION...BUT STILL HAVE SOME TIMING DIFFERENCES FOR THE ARRIVAL OF THE COLD FRONT. THEREFORE...USED COMPROMISE FOR FORECAST. WITH FRONT INCHING ITS WAY THROUGH E ND OVERNIGHT AND W MN TOMORROW... EXPECT THUNDERSTORM ACTIVITY TO CONTINUE. MODELS CONSISTENT IN KEEPING NEGATIVE LIS...GOOD 700MB LIFT...850MB Q-VECTOR CONVERGENCE AND THETA-E RIDGE REMAINING ALONG AND AHEAD OF THE FRONT. ALTHOUGH MOISTURE WOULD BE THE LIMITING FACTOR WITH THIS SYSTEM...THE CURRENT ORIENTATION OF CONVECTIVE DEVELOPMENT COULD STILL SETTING UP THE POTENTIAL FOR A TRAIN-ECHOES...WHICH COULD GIVE SOME ISOLATED AREAS LOCALLY HEAVY RAINFALL. ALSO...THE FRONT SHOULD BE ABLE TO TAP INTO BETTER MOISTURE AS IT WORKS E...WITH DEWPOINTS IN THE UPPER 40S AND LOWER 50S. OTHERWISE...THE BEST POTENTIAL FOR ANY SEVERE WEATHER THIS EVENING LOOKS LIKE FOR LARGE HAIL. THE COLD FRONT FINALLY MOVES E OF THE AREA ON MON NIGHT...BUT THE SURFACE LOW LINGERS OVER S MB AND MN MON NIGHT AND TUE...KEEPING THE CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST...ESPECIALLY IN THE E PARTS OF THE AREA. THEN...FOR TUE NIGHT AND WED...THE 500MB LOW MOVES INTO THE REGION...KEEPING THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST. LONG...(THU THROUGH SUN)...SOME DIFFERENCES AT THE 84HR POINT ON THE NAM/GFS...WITH THE GFS HAVING A CLOSED 500MB LOW OVER THE FA AND THE NAM HAVING AN OPEN WAVE. 12Z/06 AND 00Z/07 RUNS OF THE ECMWF NOT MUCH HELP...AS FIRST MATCHES THE GFS BETTER WHILE THE SECOND MATCHES THE NAM. CONTINUITY HAS HAD SOME PCPN CHANCES AND THIS MAKES SENSE IF THERE IS A COLD CORE UPPER LOW OVER THE FA. SHOULD BE SOME DIURNAL LOSS OF SHOWER COVERAGE AND THEN BETTER REDEVELOPMENT EAST OF THE FA DURING THE DAY THU. THIS COVERED WELL IN FORECAST ALREADY. AFTER THIS PUSHES EAST THE REST OF THE LONG RANGE LOOKS QUIET. TEMPS SHOULD STAY PRETTY COOL THROUGHOUT (BELOW NORMAL). AVIATION...STILL HAVE A LOT OF UNCERTAINTY ABOUT THUNDER ALONG/AHEAD OF THE COLD FRONT TONIGHT. DID CONTINUE TO BRACKET ABOUT 8 HOURS WITH A PROBABILITY OF THUNDERSTORMS...MOSTLY LATE EVENING AND PAST MIDNIGHT FOR KFAR/KGFK. WOULD HAVE PREFERRED TO NARROW THE WINDOW MUCH MORE...BUT THE FRONT IS ONLY EXPECTED TO INCH EASTWARD TONIGHT AND POSSIBLY STALL NEAR THE RED RIVER VALLEY. WIND SPEEDS SHOULD SUBSIDE A BIT AFTER SUNSET. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GV
Hazardous weather outlook, May 7, 6:53 AM CDT, 16 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 653 AM CDT SUN MAY 7 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 653 AM CDT SUN MAY 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN APPROACHING AREA OF LOW PRESSURE WILL BRING A CHANCE OF THUNDERSTORMS TO EASTERN NORTH DAKOTA THIS EVENING SPREADING INTO NORTHWEST MINNESOTA AFTER MIDNIGHT. AN ISOLATED STORM MAY APPROACH SEVERE LIMITS THIS EVENING PRODUCING LARGE HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO MIDWEEK HOWEVER NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. VOELKER
The radar
The Fargo/Grand Forks radar (KMVX), 110 km away, was scanning. The volume nearest the touchdown began at 04:37 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 03:17 UTC | TORNADO 0 | 2 Ne Mentor | Polk, MN | BRIEF TORNADO VIEWED BY PILOT LOCATED ABOUT 15 SE OF THIEF RIVER FALLS. |
| 04:40 UTC | TORNADO 1 | 2 Se Mcintosh | Polk, MN | TORNADO TRACKED FOR ABOUT ONE HALF MILE OFF NORTH SIDE OF U.S. HIGHWAY 2 UNTIL 1141 PM. SEVERAL TREES WERE SNAPPED OFF AND A FEW SHINGLES WERE TORN OFF A HOUSE. ESTIMATED PEAK WINDS OF 80 MPH. |
| 05:29 UTC | TSTM WND DMG | 3 E Lengby | Polk, MN | SEVERAL 8-10 INCH DIAMETER BIRCH TREES UPROOTED OR BLOWN DOWN NEAR CLEARWATER COUNTY LINE. TREES WERE IN EARLY LEAF STAGE. |
| 05:30 UTC | TSTM WND DMG | 2 N Ebro | Clearwater, MN | SEVERAL 8-10 INCH DIAMETER BIRCH TREES UPROOTED OR BLOWN DOWN NEAR POLK COUNTY LINE. TREES WERE IN EARLY LEAF STAGE. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2006 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of May 7, 2006
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 7 | 1:23 PM EDT | F0 | Orangeburg, SC | 12.0 | 60 | |||
| May 7 | 1:35 PM EDT | F0 | Bamberg, SC | 1.0 | 60 | |||
| May 7 | 2:00 PM EDT | F0 | Berkeley, SC | 0.1 | 30 | $10,000 | ||
| May 7 | 3:12 PM MDT | F0 | Wallace, KS | 0.3 | 15 | |||
| May 7 | 3:22 PM MDT | F0 | Wallace, KS | 0.6 | 25 | |||
| May 7 | 6:53 PM CDT | F0 | Finney, KS | 1.0 | 150 | |||
| May 7 | 8:40 PM CDT | F1 | Haskell, KS | 3.5 | 150 | |||
| May 7 | 8:51 PM CDT | F1 | Haskell, KS | 1.0 | 75 | |||
| May 7 | 10:17 PM CDT | F0 | Polk, MN | 0.2 | 25 | |||
| May 7 | 10:40 PM CDT | F0 | Cass, ND | 0.2 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.